Version of Record online: 3 JUN 2003
Copyright © 2003 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 48, Issue 6, pages 1765–1766, June 2003
How to Cite
Glück, T. and Müller-Ladner, U. (2003), Reply. Arthritis & Rheumatism, 48: 1765–1766. doi: 10.1002/art.11145
- Issue online: 3 JUN 2003
- Version of Record online: 3 JUN 2003
To the Editor:
We appreciate the comments by Aparicio et al describing details of another case of listeriosis associated with infliximab therapy. Indeed, a number of cases of Listeria infection in patients receiving TNF-blocking agents (with considerable mortality) have been reported to the FDA. The use of anti-TNF drugs clearly offers new treatment options for patients with aggressive rheumatic disease, and the spectrum of diseases for which TNF inhibitors are beneficial (e.g., psoriatic arthritis and the spondylarthropathies) is currently expanding. However, as rheumatology specialists, it is our duty to carefully select candidates for anti-TNF therapy and to monitor those patients more closely (compared with patients receiving standard immunosuppressive treatment), in order to protect them from potentially lethal infections associated with such therapy.
Considering all aspects of therapy as well as the currently available data, at present the following recommendations concerning the risk for Listeria infection during anti-TNF therapy can be given: 1) Consumption of Camembert or similar cheeses, which are often contaminated by Listeria, should be discouraged in patients receiving anti-TNF treatment. 2) Use of trimethoprim-sulfamethoxazole for Pneumocystis carinii pneumonia prophylaxis, as suggested by Kremer (Kremer JM. Reply to Anti–tumor necrosis factor therapy and Listeria monocytogenes infection: report of two cases [letter]. Arthritis Rheum 2002;46:2257), will most likely protect against listeriosis (and other bacterial infections) as well as but may not be tolerated by all patients and is also associated with other problems and side effects related to long-term antibiotic prophylaxis. 3) Even subtle signs of meningitis or other central nervous system abnormalities in such patients should initiate a thorough clinical workup. Empiric coverage of Listeria in the initial antibiotic regimen is mandatory (e.g., by adding ampicillin). 4) The risks for infectious complications seem to be greater for infliximab than for etanercept (FDA: Safety update on TNFα antagonists: infliximab and etanercept. Accessed Jan. 27, 2003. URL: www.fda.gov).
Mycobacteria and Listeria have now been recognized as problematic pathogens for patients with a compromised Th1-type immune response due to therapy with anti-TNF agents, as nicely underlined by the case report by Aparicio et al. However, other infectious agents (e.g., Leishmania or invasive fungal pathogens) may also cause severe disease under such conditions.
In summary, a patient in whom signs of infectious disease develop during anti-TNF therapy must receive a rapid and careful evaluation, with a high suspicion for atypical pathogens. We may see infectious complications more often in the future.
Thomas Glück MD*, U. Müller-Ladner MD*, * University of Regensburg, Regensburg, Germany.